UPDATED November 6, 2015 // Despite continued reports in the lay media of teenage girls developing various symptoms after human papillomavirus (HPV) vaccination, and also documented cases in the medical literature of two syndromes — complex regional pain syndrome (CRPS) and postural orthostatic tachycardia syndrome (POTS) — after such vaccination, an eagerly awaited review from the European Medicines Agency (EMA) has concluded that the "evidence does not support that vaccines cause CRPS or POTS."
The reports of CRPS and POTS after HPV vaccination "are consistent with what would be expected in this age group," the agency said.
Both syndromes are recognized to occur in the general population, including adolescents, regardless of vaccination, the EMA points out.
CRPS is a chronic pain syndrome affecting a limb, while POTS is a condition where the heart rate increases abnormally on sitting or standing up, together with symptoms such as dizziness, fainting and weakness, as well as headache, aches and pains, nausea and fatigue. In some patients, these syndromes can severely affect the quality of life, the agency noted.
The EMA's Pharmacovigilance Risk Assessment Committee (PRAC) has completed a detailed scientific review of the evidence surrounding reports of these two syndromes, and this review has concluded the evidence does not support a causal link between the vaccines (Cervarix, Gardasil or Silgard, and Gardasil 9) and development of CRPS or POTS.
"Therefore, there is no reason to change the way the vaccines are used or amend the current product information," the EMA stated. The review recognized that more than 80 million girls and women worldwide have received these vaccines, which "are expected to prevent many cases of cervical cancer...and various other cancers and conditions caused by HPV," the agency commented.
"The benefits of HPV vaccines therefore continue to outweigh their risks," the EMA stated.
The review was conducted by the PRAC (full list of members of this committee can be found here). "PRAC thoroughly reviewed the published research, data from clinical trials and reports of suspected side effects from patients and healthcare professionals, as well as data supplied by EU Member States," the EMA said. "It also consulted a group of leading experts in the field, and took into account detailed information received from a number of patient groups that also highlighted the impact these syndromes can have on patients and families."
Symptoms of CRPS and POTS may overlap with other conditions (such as chronic fatigue syndrome (also known as myalgic encephalomyelitis), which makes diagnosis difficult in both the general population and vaccinated individuals, the agency noted in its press release.
"However, available estimates suggest that in the general population, around 150 girls and young women per million aged 10 to 19 years may develop CRPS each year, and at least 150 girls and young women per million may develop POTS each year. The review found no evidence that the overall rates of these syndromes in vaccinated girls were different from expected rates in these age groups, even taking into account possible underreporting," it added.
Reports in Medical Literature
Medscape Medical News has previously reported on some of reports in the medical literature of CRPS and POTS occurring after HPV vaccination. Writing in a comment to the latest article, pediatrician Dr Blake Winsdor wrote: "There is a developing, but robust, basic science literature on the neuroplastic changes that accompany these chronic pain issues and dysautonomias, and that they frequently require somewhat longstanding, repetitive nociceptive input to sensitize the central nervous system. Coupled with a familial predisposition, through genetic, epigenetic phenomena and other complex psychosocial factors, we have been seeing patients like this increasingly at our pediatric pain clinics."
"Very often, we hear of a preceding viral illness that is the identifiable trigger that tips the patient into a spiral of a pain syndrome like CRPS, chronic headache, dysautonomias, and total body pain. Other triggers are seemingly innocuous injuries in an otherwise active and athletic person," Dr Winsdor commented.
"Taken together, I am not entirely surprised for there to be something of an association developing between a vaccine and these problems, as they involve both a seemingly innocuous injury and the initiation of the inflammatory response to viral particles. I do think, however, that it is reductionistic to quickly attribute these types of problems to a single event and then make conclusions that would deter use in other, non-sensitized individuals. Theoretically, any vaccine or virus could be the trigger to these states."